Archive for the ‘Epilepsy’ Category

HOW WE DIAGNOSE A SEIZURE AND DECIDE WHAT IT WILL MEAN FOR YOUR CHILD: JANE’S CASE STORY

Jane is thirteen years old, and the nurse is cleaning her arm with alcohol in preparation for taking the blood tests ordered by her physician. The nurse takes out the syringe and needle and Jane says, “Wait a minute, I don’t feel well.” She looks pale and sweaty, then collapses in the chair. She stiffens and has jerking of her arms and legs that lasts perhaps a minute. Was that a seizure? “Yes,” the physician says. “That is what is called ‘convulsive syncope.’ Jane fainted, just as many people faint when blood is taken. In some people, fainting is enough to trigger a brief seizure. It’s nothing to worry about. She’ll be fine.”
That diagnosis was easy. Jane’s seizure occurred because of fainting. The episode was witnessed from the start by people trained to observe carefully. They heard Jane say she didn’t feel well. They saw her become pale and sweaty before losing consciousness. It was clear to them that Jane fainted and then had a seizure. The episode occurred in a situation where fainting is not uncommon. But suppose Jane had been sitting in the hot sun with her friends at a baseball game when the episode occurred? Could she have been drinking beer or taking drugs? Would her friends have noted the paleness and sweating before she fainted, became stiff, and had the brief jerking movements? If they hadn’t noticed the fainting and had only seen the jerking, your doctor might not have known why the seizure occurred and would have been concerned that it might recur. He could not have been as confident in saying that it was convulsive syncope.
*17\208\8*

HOW WE DIAGNOSE A SEIZURE AND DECIDE WHAT IT WILL MEAN FOR YOUR CHILD: JANE’S CASE STORYJane is thirteen years old, and the nurse is cleaning her arm with alcohol in preparation for taking the blood tests ordered by her physician. The nurse takes out the syringe and needle and Jane says, “Wait a minute, I don’t feel well.” She looks pale and sweaty, then collapses in the chair. She stiffens and has jerking of her arms and legs that lasts perhaps a minute. Was that a seizure? “Yes,” the physician says. “That is what is called ‘convulsive syncope.’ Jane fainted, just as many people faint when blood is taken. In some people, fainting is enough to trigger a brief seizure. It’s nothing to worry about. She’ll be fine.”That diagnosis was easy. Jane’s seizure occurred because of fainting. The episode was witnessed from the start by people trained to observe carefully. They heard Jane say she didn’t feel well. They saw her become pale and sweaty before losing consciousness. It was clear to them that Jane fainted and then had a seizure. The episode occurred in a situation where fainting is not uncommon. But suppose Jane had been sitting in the hot sun with her friends at a baseball game when the episode occurred? Could she have been drinking beer or taking drugs? Would her friends have noted the paleness and sweating before she fainted, became stiff, and had the brief jerking movements? If they hadn’t noticed the fainting and had only seen the jerking, your doctor might not have known why the seizure occurred and would have been concerned that it might recur. He could not have been as confident in saying that it was convulsive syncope.*17\208\8*

Posted on January 4th, 2011 by admin  |  No Comments »

EPILEPSY: THE FACTS-NEW DRUGS AND SURGERY

In the past, many new drugs were tested on their ability to stop experimental seizures in animals. This is what happened with drugs such as phenobarbitone, phenytoin, carbamazepine, and sodium valproate. Because such a drug’s action is not just on stopping seizures, other effects, some adverse, are common. More recently through biochemical and neurological research, a number of chemicals, have been identified which appear to have a crucial role in epilepsy. One of these, gamma aminobutyric acid (GABA), acts by inhibiting or stopping seizures. One new drug, vigabatrin, has been developed to increase the concentration of this substance within the brain, and so prevent seizures from happening. Other neurotransmitters called glutamate and aspartate can stimulate a seizure, or make a seizure more likely to happen. Lamotrigine is a new drug designed specifically to reduce the concentration of these substances in the brain and therefore prevent seizures. There are other drugs which are being assessed in a similar way, and which may become generally available in the next few years. Examples include gabapentin, oxcarbazepine, topirimate, remacemide, and zonisamide. It is to be hoped that such drugs

‘tailor-made’ to interfere with specific chemical processes will be associated with fewer

side-effects, and will therefore be safer, and more acceptable to patients.

Surgery-It is likely that the surgical treatment of epilepsy will increase over the next decade. This is because scanning and EEG techniques will become more advanced, and more widely available, thereby enabling the identification of subtle abnormalities within the brain responsible for seizures, some of which will be capable of being removed surgically. It is likely that more specialist centres will become established to perform such surgery, and the operations will be undertaken at a younger age.

*91\188\2*

Posted on April 28th, 2009 by admin  |  No Comments »